Arkansas, 2014

Damaging Winds in Arkansas, April 8, 2014

April 8, 2014 · NWS LZK · 8 events in 8 counties and zones

A cold front moved through Arkansas on the 8th. Gusty winds associated with the storms blew down trees and power lines, with some of the trees falling on houses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$675,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved through Arkansas on the 8th. Gusty winds associated with the storms blew down trees and power lines, with some of the trees falling on houses. Very cold air aloft brought small hail to many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 11:50 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 8, 11:50 AM CST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1250 PM CDT TUE APR 8 2014

.DISCUSSION...

UPDATED FOR THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...

COLD UPPER LEVEL DISTURBANCE IS PRODUCING SCATTERED VIGOROUS
SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST ACROSS THE STATE THIS
AFTERNOON. HAVE TRIED TO ACCOUNT FOR INITIAL LINE...WHICH WAS
SITUATED FROM KELD THROUGH KLIT AND UP TO KBVX AT 1745Z...AND
FURTHER SHRA/TSRA DEVELOPMENT UPSTREAM THAT WILL MOVE ACROSS THE
STATE OVER THE NEXT SEVERAL HOURS. AS SUCH...THREW IN BLANKET VCTS
FOR ALL SITES AT SOME POINT IN THE NEXT 6 HOURS...WITH A 3-4 HR
TEMPO FOR -TSRA. CONVECTIVE COVERAGE SHOULD BE ENOUGH ACROSS THE
STATE FOR ALL TERMINALS TO STAND A GOOD CHANCE OF SEEING THUNDER.
OTHERWISE...VFR CONDITIONS ARE EXPECTED FROM THIS EVENING ONWARD
AS THE UPPER SYSTEM DEPARTS AND HIGH PRESSURE BEGINS TO BUILD IN.
MAY HAVE TO TAKE ANOTHER LOOK AT FOG POTENTIAL WITH THE 00Z TAF
ISSUANCE...BUT FOR NOW GUIDANCE DOES NOT SUPPORT MENTIONING ANY
FOG LATE TONIGHT OR EARLY WEDNESDAY MORNING.

&&

PREV DISCUSSION... /ISSUED 305 AM CDT TUE APR 8 2014/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

A FEW SHOWERS NOTED ON RADAR THIS MORNING ACROSS WESTERN
ARKANSAS...SLOWING MOVING TO THE EAST. THE UPPER LEVEL TROUGH THAT
HAS BEEN PLAGUING THE STATE FOR THE PAST FEW DAYS IS DEEPENING AND
PASSING OVER THE STATE THIS MORNING AS WELL.

A WAVE ROUNDING THE BACKSIDE OF THE TROUGH WILL INITIATE SOME
ADDITIONAL SHOWER ACTIVITY ACROSS THE FORECAST AREA  LATER TODAY.
SOME ISOLATED THUNDERSTORMS MAY BE NOTED AS WELL AS AFTERNOON
HEATING TAKES PLACE. CAN/T RULE OUT SOME SMALL HAIL THIS AFTERNOON
AS RAPID COOLING ALOFT COULD LEAD TO SOME HAIL PRODUCTION WITH THE
ISOLATED CONVECTION...PARTICULARLY ACROSS EASTERN AREAS.

OF MORE NOTICE TODAY WILL LIKELY BE THE WINDS. STRONG NORTHWEST
WINDS WILL BE USHERED INTO THE STATE THIS AFTERNOON AS A COLD FRONT
DROPS OUT OF THE SOUTHERN PLAINS AND MOVES THROUGH THE STATE. A LAKE
WIND ADVISORY HAS BEEN ISSUED FOR THE ENTIRE FORECAST
AREA AS WINDS SHOULD PICK UP TO 15 TO 25 MPH...WITH HIGHER GUSTS
AT TIMES.

SURFACE HIGH PRESSURE WILL BUILD INTO THE STATE THROUGH WEDNESDAY
WITH A WARMING TREND STARTING BY WEDNESDAY AFTERNOON. SOME FROST
MAY BE NOTED ACROSS WESTERN AND NORTHERN AREAS WEDNESDAY MORNING.
STRONG WINDS WILL ONCE AGAIN BE POSSIBLE ON THURSDAY AS HIGH
PRESSURE RETREATS TO THE EAST AND SOUTHWESTERLY FLOW SETS UP AT
THE SURFACE. ZONAL FLOW ALOFT WILL KEEP WEATHER CONDITIONS FAIRLY
QUIET THROUGH THURSDAY...BEFORE A WEAK DISTURBANCE ALOFT BRINGS
SLIGHT RAIN CHANCES TO THE NORTH ON FRIDAY.

LONG TERM...SATURDAY THROUGH MONDAY

THE EXTENDED FORECAST STARTS WITH A ZONAL FLOW OVER THE CENTRAL
U.S...WHILE A GOOD SOUTH WIND OVER AR. THE ATMOSPHERE WILL BE WARM
AND MOISTURE ON SATURDAY...BUT WITH THE WEAK FRONTAL BOUNDARY HAVING
LIFTED NORTH...AND LITTLE UPPER ENERGY IN THE UPPER FLOW...NO
CONVECTION IS EXPECTED. SATURDAY NIGHT AND SUNDAY...BETTER UPPER
LIFT MOVES INTO THE AREA...AS THE NEXT STORM SYSTEM OUT OF THE
PLAINS MOVES TOWARD AR. CHANCE CONVECTION WILL BE IN THE FORECAST
FOR SUNDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL STAY IN THE
FORECAST THROUGH MONDAY...UNTIL THE SURFACE AND UPPER SYSTEM MOVE
THROUGH AR. AT THIS TIME THE RISK OF ANY STRONG TO SEVERE APPEARS TO
BE LOW. TEMPERATURES WILL OVERALL BE AT OR ABOVE NORMAL...UNTIL THE
COLD FRONT PUSHES THROUGH ON MONDAY AND TEMPS COOL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     60  38  68  46 /  60  10   0   0
CAMDEN AR         65  39  72  45 /  40   0   0   0
HARRISON AR       57  35  68  47 /  40   0   0   0
HOT SPRINGS AR    64  39  71  46 /  40   0   0   0
LITTLE ROCK   AR  65  41  70  47 /  50   0   0   0
MONTICELLO AR     64  41  69  46 /  60  10   0   0
MOUNT IDA AR      62  36  72  46 /  30   0   0   0
MOUNTAIN HOME AR  59  36  68  46 /  40   0   0   0
NEWPORT AR        62  38  67  47 /  60  10   0   0
PINE BLUFF AR     64  42  69  46 /  50  10   0   0
RUSSELLVILLE AR   64  36  71  45 /  40   0   0   0
SEARCY AR         62  38  67  43 /  50  10   0   0
STUTTGART AR      63  40  67  46 /  60  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

&&

AVIATION...64
Hazardous weather outlook, Apr 8, 11:15 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1215 PM CDT TUE APR 8 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1215 PM CDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SYSTEM ALOFT WILL TRIGGER SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON. COLD AIR ALOFT IS ASSOCIATED WITH THE
SYSTEM...AND THAT WILL MAKE IT EASIER FOR ICE TO FORM IN DEVELOPING
STORMS. GIVEN THIS...SOME STORMS COULD PRODUCE SMALL HAIL.

NORTHWEST WINDS WILL INCREASE...WITH SPEEDS FROM 15 TO 20 MPH. GUSTS
COULD EXCEED 30 MPH IN PORTIONS OF CENTRAL AND EASTERN ARKANSAS.

THE STORM SYSTEM WILL EXIT THE REGION THIS EVENING...WITH ALL
PRECIPITATION ENDING. WINDS WILL ALSO DIMINISH AND WILL BECOME
LESS GUSTY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOSTLY DRY WEATHER IS IN THE FORECAST THROUGH THE FIRST PART OF THE
WEEKEND...WITH A WARMING TREND EXPECTED. GOOD RAIN CHANCES WILL
RETURN ON SUNDAY AND MONDAY AS A SLOW MOVING COLD FRONT ARRIVES FROM
THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/46

In the hours before

Special weather statement, Apr 8, 10:59 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1159 AM CDT TUE APR 8 2014

ARZ054-055-062-063-081730-
CLEVELAND AR-DALLAS AR-GRANT AR-HOT SPRING AR-
1159 AM CDT TUE APR 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOT SPRING...SOUTHERN
GRANT...NORTHEASTERN DALLAS AND NORTHWESTERN CLEVELAND COUNTIES UNTIL
1230 PM CDT...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 3 MILES NORTH OF THIEL...OR 12 MILES SOUTHEAST
OF MALVERN...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JENKINS FERRY STATE PARK...                 THIEL...
  POYEN...              LEOLA...              LAMONT...
  DOGWOOD...            GRAPEVINE...          FARINDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

&&

LAT...LON 3412 9223 3395 9241 3428 9271 3435 9262
TIME...MOT...LOC 1659Z 313DEG 20KT 3425 9258

46
Special weather statement, Apr 8, 11:07 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1207 PM CDT TUE APR 8 2014

ARZ055-062-063-081735-
CLEVELAND AR-DALLAS AR-GRANT AR-
1207 PM CDT TUE APR 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...NORTHEASTERN
DALLAS AND NORTHWESTERN CLEVELAND COUNTIES UNTIL 1230 PM CDT...

AT 1205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOGWOOD...OR 10 MILES SOUTHWEST OF
SHERIDAN...MOVING SOUTHEAST AT 30 MPH.

DIME TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JENKINS FERRY STATE PARK...                 THIEL...
  DOGWOOD...            GRAPEVINE...          FARINDALE...

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL THE
STORM PASSES.

LAT...LON 3417 9223 3399 9238 3423 9264 3430 9259
TIME...MOT...LOC 1707Z 307DEG 20KT 3423 9254

46

The radar

The Western Arkansas radar (KSRX), 83 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
April 8, 12:15 PM CST
Where
Johnson County, Clarksville
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
35.470, -93.470

Thunderstorm winds blew down trees and power lines. A few of the trees landed on houses.

Thunderstorm Wind, Pope

When
April 8, 12:42 PM CST
Where
Pope County, Russellville
Measured
41 kt (47 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
35.280, -93.130

Thunderstorm winds blew down trees and power lines.

Thunderstorm Wind, Conway

When
April 8, 1:05 PM CST
Where
Conway County, 1.14 mi SW of Petit Jean State Park
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.120, -92.916

Thunderstorm wind gusts were measured at 65 mph and 67 mph.

Thunderstorm Wind, Garland

When
April 8, 1:28 PM CST
Where
Garland County, Hot Spgs
Measured
47 kt (54 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
34.500, -93.050

Trees and power lines were blown down. A few of the trees landed on houses.

Thunderstorm Wind, Clark

When
April 8, 1:43 PM CST
Where
Clark County, Arkadelphia
Measured
47 kt (54 mph) measured gust
Property damage
$150,000
Reported by
AWSS
Coordinates
34.120, -93.070

Thunderstorm winds blew down trees and power lines. A few of the trees fell on houses.

Thunderstorm Wind, Saline

When
April 8, 2:00 PM CST
Where
Saline County, Benton
Measured
40 kt (46 mph) estimated gust
Property damage
$75,000
Reported by
Social Media
Coordinates
34.570, -92.580

Thunderstorm winds blew down trees and power lines.

Thunderstorm Wind, Dallas

When
April 8, 2:00 PM CST
Where
Dallas County, Sparkman
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
33.920, -92.850

Thunderstorm winds blew down trees and power lines.

Thunderstorm Wind, Pulaski

When
April 8, 2:11 PM CST
Where
Pulaski County, Little Rock
Measured
35 kt (40 mph) measured gust
Property damage
$150,000
Reported by
ASOS
Coordinates
34.730, -92.280

Thunderstorm winds blew down trees and power lines. A few of the trees landed on houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501457, 501451, 501459, 501458, 501454, 501455, 501456, 501453.